Kansas, 2007

High Wind in Kansas, August 22, 2007

August 22, 2007 · NWS GLD · 1 event in 1 county or zone

Temperature at Tribune rose from 77F to 95F around 7 am MST, accompanied by wind gusts of 67 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Temperature at Tribune rose from 77F to 95F around 7 am MST, accompanied by wind gusts of 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 1:40 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 22, 1:40 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 AM MDT WED AUG 22 2007

.DISCUSSION...FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION
THROUGH FRIDAY AND HOW MUCH TO COOL HIGH TEMPERATURES OFF THURSDAY
AND ESPECIALLY FRIDAY. SATELLITE SHOWING A CONTINUED PROGRESSIVE
FLOW FROM THE CENTRAL PACIFIC INTO EASTERN NORTH AMERICA. FLOW SLOWS
UP A LITTLE OVER EASTERN CANADA. UPPER TROUGH NEAR WESTERN ALASKA
IS AMPLIFYING RIDGE SLIGHTLY AHEAD OF IT. FRONT REMAINS NEARLY
STATIONARY TO OUR NORTH ALTHOUGH IT MAY HAVE MADE SOME SLIGHT
PROGRESS SOUTH. SURFACE TROUGH EXTENDS SOUTH OF LOW ALONG IT. THIS
HELP TO INITIATE THUNDERSTORMS OVER THE AREA. AS YESTERDAY...NEXT
LEE/SURFACE TROUGH IS ALREADY DEVELOPING IN THE FAST FLOW ALOFT.
SEVERAL SHORTWAVE TROUGHS IN THIS FLOW FROM THE SOUTHERN GREAT BASIN
INTO THE PACIFIC NORTHWEST.

AT JET LEVEL...MODELS INITIALIZED FINE. AT MID LEVELS...MODELS
CAPTURING FEATURES WELL. BASED ON UPPER AIR ANALYSIS...THE NAM AND
GFS DID SLIGHTLY BETTER THAN THE ECMWF/UKMET. ALTHOUGH THE MODELS
WERE REALLY NOT THAT FAR APART. AT LOW LEVELS...UKMET AND RUC13 LOOK
TO BE DOING SLIGHTLY BETTER THAN THE NAM ON THE SURFACE FIELD. ON
TEMPERATURES...THE NAM AND GFS WERE DOING SLIGHTLY BETTER ALTHOUGH
MODELS WERE NOT TOO BAD OVERALL.

WILL PREFER A BLEND OF THE MODELS BASED ON RECENT PERFORMANCE.
HOWEVER...TEND TO USE THE NAM A LITTLE MORE ON THE TEMPERATURES...
WINDS...AND PRECIPITATION CHANCES.

TODAY/TONIGHT...ISOLATED THUNDERSTORMS CONTINUE TO POP UP ON
LEFTOVER BOUNDARIES...LOW LEVEL JET...AND WEAK 700 MB SHORTWAVE.
WILL INSERT ISOLATED THUNDERSTORMS FOR THIS MORNING TO ACCOUNT FOR
THIS. THEN EXPECT THUNDERSTORMS DEVELOP SURFACE TROUGH OVER THE
NORTHWEST HALF OF THE FORECAST AREA THIS AFTERNOON AS SHORTWAVE
TROUGH FROM THE SOUTHERN GREAT BASIN MOVES INTO THE AREA. ALSO
GFS/UKMET HAVE LEFT FRONT QUADRANT IN THE WEST LATE THIS AFTERNOON.
NAM IS FURTHER NORTHWEST WITH IT. BY LATE IN THE NIGHT...ENTIRE
FORECAST AREA EXCEPT MAYBE THE EXTREME EAST HAS A LEFT FRONT
QUADRANT. WILL START WITH SCATTERED POPS IN THE NORTHWEST THIS
AFTERNOON AND THEN INCREASE TO HIGH CHANCE TO LIKELY TONIGHT. ENOUGH
PARAMETERS IN PLACE...INSERTED SEVERE WORDING. NOT SURE HOW
TEMPERATURES WILL GO. DO NOT BELIEVE THEY WILL WARM UP A LOT...
ESPECIALLY IN THE NORTHWEST. WENT SLIGHTLY COOLER THERE AND WARMER
IN THE SOUTHEAST.

THURSDAY/THURSDAY NIGHT...START OUT THE DAY WITH A LEFT FRONT
QUADRANT ACCORDING TO THE NAM AND GFS WITH UKMET NOT AS FAVORABLE.
BY LATE IN THE DAY AND INTO THE NIGHT...ALL MODELS SHOWING A COUPLED
JET STRUCTURE OR A STRONG RIGHT REAR QUADRANT OVER THE AREA. ALSO
STRONG AND NEGATIVELY TILTED SHORTWAVE TROUGH WILL MOVE IN FROM THE
SOUTHWEST LATE IN THE AFTERNOON. MODELS SHOWING BOUNDARY PUSHING
SOUTH. THAT MAY BE A BIT AGGRESSIVE. NO MATTER...WILL EITHER HAVE A
BOUNDARY OVER OUR FORECAST AREA OR DECENT UPSLOPE SURFACE WINDS.
AS A RESULT...WENT LOW CHANCE POPS IN THE AFTERNOON AND INCREASED TO
LIKELY FOR THE NIGHT. HIGH TEMPERATURES WILL BE PROBLEMATIC. LOOK TO
HAVE SOME CLEARING AND A CHANCE FOR HEATING. HOWEVER...FRONT MAY BE
BRINGING IN SLIGHTLY COOLER. WENT NEAR TO SLIGHTLY BELOW GUIDANCE.

FRIDAY/FRIDAY NIGHT...RIGHT REAR QUADRANT OR JET AXIS MOVES ACROSS
THE FORECAST AREA DURING THE DAY. ALSO ABOVE MENTIONED SHORTWAVE
TROUGH MOVES THROUGH...MAINLY IN THE MORNING. WILL LEAVE IN SLIGHT
CHANCE TO CHANCE POPS FOR THE ENTIRE DAY. LINGERING DYNAMICS AND
BOUNDARY BEING CLOSE...KEPT IN SOME SLIGHT CHANCE POPS FOR THE
NIGHT. MODELS ARE NOW SHOWING FRIDAY TO BE A RATHER COOL DAY. THE
WARMEST 2 METER TEMPERATURE MOSTLY IN THE MIDDLE AND UPPER 70S. WILL
HAVE LINGERING CLOUDS AND UPSLOPE WINDS...AND SEEING THE HIGH
TEMPERATURES BEHIND THE FRONT UP NORTH...SEE THE POTENTIAL.
HOWEVER...SOME UNCERTAINTY ON CLEARING. WILL TREND COOLER...AND LET
THE DAY SHIFT HAVE A CLOSER LOOK AT IT.

SATURDAY CONTINUES TO LOOK DRY AND KEPT THAT WAY. DID NOT MAKE ANY
OTHER CHANGES.

THANKS TO ALL FOR COLLABORATION.

&&

.AVIATION...THE MAIN CONCERN THROUGH THIS TAF PERIOD WILL BE THE
POSSIBILITY OF THUNDERSTORMS AT THE TERMINALS. ONGOING ISOLD TSRA IS
SLOW TO DISSIPATE THUS HELD ONTO VCTS THROUGH 12Z. NEXT ROUND OF
TSRA EXPECTED WED AFTERNOON WITH GOOD LLVL CONVERGENCE ALONG TROUGH
AXIS. UPPER SUPPORT LOOKS BETTER THAN THE PREVIOUS COUPLE OF DAYS.
EXPECT COVERAGE TO BE SCATTERED WITH THE POSSIBLITY OF MVFR
CONDITIONS LATER THIS AFTERNOON AND TONIGHT. HOWEVER...ENOUGH
UNCERTAINTY THAT ONLY PUT VCTS AT BOTH KGLD AND KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER/CLK
Hazardous weather outlook, Aug 22, 3:48 AM MST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
448 AM MDT WED AUG 22 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
448 AM MDT WED AUG 22 2007 /548 AM CDT WED AUG 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS WILL REMAIN VERY MOIST AND UNSTABLE THROUGH TONIGHT.
SMALL CLUSTERS OF THUNDERSTORMS WILL CONTINUE THIS MORNING. AT
THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER THEY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...
SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

A SURFACE TROUGH AND A STRONG UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE REGION THROUGH TONIGHT. THIS WILL ALLOW SCATTERED TO
NUMEROUS THUNDERSTORMS TO DEVELOP THIS AFTERNOON...MAINLY ALONG
AND NORTHWEST OF A LINE FROM CHEYENNE WELLS TO COLBY TO OBERLIN.
THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA TONIGHT.
BECAUSE OF FAVORABLE WIND SHEAR AND INSTABILITY COMBINED WITH THE
STRONG LIFT...MANY OF THESE THUNDERSTORMS WILL BECOME SEVERE...AND
PRODUCE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.
THERE WILL ALSO BE A THREAT FOR A FEW TORNADOES IN LOCATIONS ALONG
THE NEBRASKA AND KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA ON THURSDAY.
A STRONG UPPER LEVEL DISTURBANCE AND JET WILL WILL COMBINE WITH
THE COLD FRONT TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS
DURING THE AFTERNOON AND NIGHTTIME HOURS. MANY OF THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAINFALL.

A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT.
IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. AT THIS
TIME...THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TONIGHT ACROSS THE
ENTIRE AREA.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Greeley

When
August 22, 6:50 AM MST to 7:10 AM MST
Where
Greeley forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Around 700 am MST in Tribune, Kansas, an apparent heat burst occurred, accompanied by a 67 mph wind gust and a dramatic temperature rise from 77 degrees F to 95 degrees F. Some damage was reported to buildings in nearby Horace according to newspaper accounts. A shed was blown over and damage to a quonset building occurred southwest of Tribune. Small grass fires were started by lightning which accompanied the thunderstorms.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53032.